Illinois, 2025

Damaging Wind in Illinois, July 12, 2025

July 12, 2025 · NWS ILX · 1 event in 1 county or zone

A cold front interacting with a seasonably hot and humid airmass triggered clusters of strong thunderstorms across east-central Illinois from the late morning through the afternoon of July 12th. One of the cells produced wind gusts of around 60mph and minor wind damage across parts of Coles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a seasonably hot and humid airmass triggered clusters of strong thunderstorms across east-central Illinois from the late morning through the afternoon of July 12th. One of the cells produced wind gusts of around 60mph and minor wind damage across parts of Coles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 4:58 AM CST, 6 hours 42 minutes earlier. Its key messages:

  • Thunderstorms will move across southeastern IL this afternoon. Areas of heavy rainfall are the main threat for isolated flooding, especially if it falls in urban and poor drainage areas. SPC has a marginal risk of damaging winds as well.
  • Hot and humid conditions will be in place again today and again early next week. Temperatures look to trend slightly cooler by the end of next week.
Area forecast discussion, Jul 12, 4:58 AM CST, 6 hours 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
558 AM CDT Sat Jul 12 2025

.KEY MESSAGES...

- Thunderstorms will move across southeastern IL this afternoon.
  Areas of heavy rainfall are the main threat for isolated
  flooding, especially if it falls in urban and poor drainage
  areas. SPC has a marginal risk of damaging winds as well.

- Hot and humid conditions will be in place again today and again
  early next week. Temperatures look to trend slightly cooler by
  the end of next week.

&&

.DISCUSSION...
Issued at 210 AM CDT Sat Jul 12 2025

The trailing stratiform rain region is slowly deteriorating this
morning. It has mostly hung along and west of the I-55 corridor. The
barely existant line of showers is now moving east of the I-57
corridor. Not much convection is left and lightning has been
limited. As this erodes this morning, drier weather over much of
central IL is expected today.

There is a marginal risk of severe weather that expands south-
southeast of a Danville to Vandalia line. HRRR shows storms
developing along I-57 and moving east, whereas the NAMNest is
slightly further south showing a complex of storms developing south
of I-72 this afternoon. These storms are forecast to develop around
20z (3pm). They hold the potential for damaging winds up to 60 mph.
We could see some heavy rain south of I-70, where PWATs are around 2
inches.

After those storms move out, a cold front will sweep through the CWA
this evening. Some of the CAMs are showing some showers or
thundershowers developing along the front after 00z. They could drop
up to an inch of rain locally for some lucky few. PWATs aren't
nearly as high as they have been, but they are still around 1.6-1.8
inches.

Behind the cold front, much less humid air moves in, but not much
cooler temperatures. Today the highs are in the mid 80s to low 90s,
and that will be the general theme into the new week. The hottest
day of the week looks to be Wednesday, with highs around 90 and heat
indices of 95-105 degrees.

The next best chance for rain and storms come Tuesday with a 40-50%
chance and Wednesday with a 60-70% chance. A lot like last week,
most days have a non-zero chance for showers and thunderstorms, but
nothing looks to be organized, just messy convection. It is mid-July
after all.

Copple

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 558 AM CDT Sat Jul 12 2025

There is a lowered cloud deck that will move into central IL this
morning. PIA and BMI should see periods of IFR ceilings this
morning from 12-14z. Otherwise, all sites will have MVFR ceilings
by 13z or 14z. By early afternoon, all sites should return to VFR
ceilings. Southwesterly winds at 5-10 knots will shift to
northwesterly and become light by 06z tonight.

PROB30 placed at CMI for storms that will develop near I-57 and
could potentially impact CMI this afternoon. All other sites
should remain dry. There could be showers near the sites, but
certainty is too low to include at this time.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 12, 10:47 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1147 AM CDT Sat Jul 12 2025

ILZ027>031-036>038-040>056-061-131700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby-
1147 AM CDT Sat Jul 12 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Isolated showers and storms are possible (20% chance) this
afternoon, mainly east of the Illinois River. The severe weather
risk appears low at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be daily chances (20-60%) for storms through the upcoming
week with chances generally peaking in the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ057-062-063-066>068-071>073-131700-
Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
1147 AM CDT Sat Jul 12 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms are expected (60%) this afternoon. A
few strong to severe storms are possible with damaging wind gusts
the primary hazard. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional storms are possible (30% chance) Sunday and again each
afternoon this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Expected storm motion is toward the east around 30 mph.

Shimon

In the hours before

Local storm report, Jul 12, 7:10 AM CST, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
810 AM CDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Wyoming                 41.06N 89.77W
07/12/2025  M2.64 Inch       Stark              IL   Cocorahs

            Cocorahs station IL-SK-7 Wyoming 0.3 SSW.

0552 AM     Rain             1 ESE Toulon            41.09N 89.85W
07/12/2025  M1.90 Inch       Stark              IL   Cocorahs

            Cocorahs station IL-SK-8 Toulon 0.5 ESE, IL.

0630 AM     Rain             2 WSW Elmore            40.95N 90.01W
07/12/2025  M1.89 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-23 Williamsfield 1.7
            NNE.

0700 AM     Rain             Lewistown               40.40N 90.16W
07/12/2025  M1.86 Inch       Fulton             IL   Cocorahs

            Cocorahs station IL-FL-24 Lewistown 0.3 W.

0700 AM     Rain             4 N Victoria            41.09N 90.08W
07/12/2025  M1.81 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-22 Altona 4.7 ESE.

0736 AM     Rain             Lewistown               40.40N 90.16W
07/12/2025  M1.76 Inch       Fulton             IL   Mesonet

            Mesonet station GW1851 Lewistown.

0735 AM     Rain             Galesburg Airport       40.93N 90.43W
07/12/2025  M1.73 Inch       Knox               IL   AWOS

            AWOS station KGBG Galesburg Arpt.

0700 AM     Rain             3 NE East Galesburg     40.97N 90.27W
07/12/2025  M1.66 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-26 Galesburg 5.7 E.

0700 AM     Rain             Avon                    40.66N 90.44W
07/12/2025  M1.65 Inch       Fulton             IL   CO-OP Observer

            CO-OP Observer station AVOI2 Avon.

0645 AM     Rain             1 WSW London Mills      40.71N 90.28W
07/12/2025  M1.51 Inch       Fulton             IL   Mesonet

            Mesonet station LNMI2 0.7 W London Mills.

0700 AM     Rain             1 W Galesburg           40.95N 90.39W
07/12/2025  M1.50 Inch       Knox               IL   CO-OP Observer

            CO-OP Observer station GBGI2 Galesburg.

0730 AM     Rain             Fairview                40.63N 90.16W
07/12/2025  M1.44 Inch       Fulton             IL   Cocorahs

            Cocorahs station IL-FL-16 Fairview 2.0 SE.

0740 AM     Rain             1 WNW Bluff Springs     40.00N 90.37W
07/12/2025  M1.43 Inch       Cass               IL   Mesonet

            Mesonet station FW8184 Beardstown.

0700 AM     Rain             3 N Galesburg           40.99N 90.38W
07/12/2025  M1.41 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-24 Galesburg 2.5 N.

0730 AM     Rain             2 WNW Browning          40.14N 90.42W
07/12/2025  M1.33 Inch       Schuyler           IL   Mesonet

            Mesonet station DW9440 Browning.

0730 AM     Rain             1 ESE Rushville         40.12N 90.55W
07/12/2025  M1.23 Inch       Schuyler           IL   Mesonet

            Mesonet station FW5420 Rushville.

0700 AM     Rain             Bryant                  40.47N 90.09W
07/12/2025  M1.22 Inch       Fulton             IL   Cocorahs

            Cocorahs station IL-FL-7 Bryant 0.1 ENE.

0740 AM     Rain             Delong                  40.82N 90.31W
07/12/2025  M1.20 Inch       Knox               IL   Mesonet

            Mesonet station FW5864 Delong.

0700 AM     Rain             4 SSW Ray               40.15N 90.50W
07/12/2025  M1.17 Inch       Schuyler           IL   Cocorahs

            Cocorahs station IL-SY-6 Rushville 4.1 NE.

0700 AM     Rain             Yates City              40.78N 90.02W
07/12/2025  M1.12 Inch       Knox               IL   CO-OP Observer

            CO-OP Observer station YATI2 Yates City.

0730 AM     Rain             1 SW Meredosia          39.82N 90.57W
07/12/2025  M0.99 Inch       Morgan             IL   Mesonet

            Mesonet station MROI2 0.8 SW Meredosia.

0645 AM     Rain             7 SSW Rushville         40.03N 90.63W
07/12/2025  M0.91 Inch       Schuyler           IL   CO-OP Observer

            CO-OP Observer station RIPI2 0.6 NE Ripley.

&&
Local storm report, Jul 12, 7:40 AM CST, 4 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 AM CDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 WNW Henderson         41.03N 90.38W
07/12/2025  M1.86 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-25 1 W Henderson.

0700 AM     Rain             1 NW Knoxville          40.91N 90.29W
07/12/2025  M1.73 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-9 Knoxville 0.7 NW.

0745 AM     Rain             7 SSW Rushville         40.03N 90.63W
07/12/2025  M0.91 Inch       Schuyler           IL   CO-OP Observer

            CO-OP Observer station RIPI2 0.6 NE Ripley.

&&

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coles

When
July 12, 11:40 AM CST to 11:45 AM CST
Where
Coles County, 1.38 mi N of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.500, -88.180

A large tree was blown onto a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276186.